Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 8, 2003, 12:21 AM CDT for Hutchinson County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 12:21 AM CDT (05:21 UTC)
- Expired
- Jul 8, 2003, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 080521 SVRFSD SDC067-080600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1220 AM CDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 100 AM CDT * AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CLAYTON...OR ABOUT 29 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAYTON...MENNO AROUND 1230 AM CDT FREEMAN AROUND 1250 AM CDT THIS STORM HAS A HISTORY OF PRODUCING DIME TO NICKEL SIZED HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4349 9804 4318 9803 4318 9741 4349 9742 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:45 PM CDT, 8 hours 36 minutes earlier.
Area forecast discussion, Jul 7, 3:45 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT MON JUL 7 2003 ...SHORT TERM... ANOTHER COMPLICATED FCST...AT LEAST THRU WED. A FEW WAVES EVIDENT ON WV IMAGERY AND VIS SAT PICTURE. ONE IS CRNTLY MOVG THRU ATTM...WITH THE SECOND ONE IN SRN WY AND NRN CO POSSIBLY AFFECTING US LATER TNGT. A THIRD ONE HAS MOVED INTO SRN ID WHICH WL AFFECT THE AREA TUE NIGHT AND EARLY WED. SO FOR TNGT...CRNTLY HAVE LIGHT AREAS OF -TSRA ACRS THE MID LVL FRONTOGENETIC ZONE OVER THE NRN CWA...AND OVER THE LOWER FRONTOGENESIS ACRS THE MO VALLEY. THIS MAY NOT CHANGE MUCH THRU TNGT AS A SMALL VORT MAX MOVES THRU THIS AREA. STILL PLENTY OF HUMID AIR SOUTH OF I 90...SO ANY UPPER DISTURBANCE WILL NOT TAKE TOO MUCH TO FIRE THINGS OFF. HOWEVER BELIEVE THE GREATEST THREAT FOR SVR WX WILL BE SOUTH OF THE FA WHERE LOW LVL INSTABILITY IS MUCH GREATER. MID LVL BAROCLINIC ZONE CONTINUES OVER THE FA ON TUE THRU WED. GFS BRINGS QUITE A BIT OF QPF THRU THE NRN CWA FOR TUE AFTN...AND WAS SOMEWHAT FOLLOWED BUT TONED BACK ON THE GRIDDED QPF. EVEN THE ETA SHOWS SOME FRONTOGENESIS JUST N OF THE FSD FA TUE AFTN...AND OF COURSE...WE KNOW THAT THE ETA DOES A HORRIBLE JOB IN FCSTING PCPN ALONG THESE MID LVL BNDRYS. SO FEEL THAT THE BEST CHCS FOR TSRA ON TUE WILL BE ACRSS THE NORTH...AND ALSO IN THE MRNG OVER THE SE QUAD OF THE FA WITH ANY LINGERING NIGHTLY PCPN WHICH IS DEPARTING. STRONG JET MAX MOVES INTO THE AREA LATE TUE THRU EARLY WED WITH 80+ KNOTS PREDICTED BY THE MODELS...PLACING THE CWA IN A LEFT EXIT RGN IN THIS TIME. TREMENDOUS WIND SHEAR INVOLVED ALSO. THE MAIN PROBLEM REALLY FROM NOW THRU WED IS HOW THE LARGE SFC ANTICYCLONE WILL PLAY OUT AS IT CROSSES SRN CANDADA TOWARD THE WRN GRTLKS...BRINGING IN A ESE FETCH OF AIR INTO THE CWA. ONE WOULD THINK THAT THIS WOULD BE A DRYING AIRMASS IN THE LOW LVLS. AND IT PROBABLY IS...THEREFORE EVENTUALLY SETTING UP THE BEST LOW LVL BNDRY ACRS THE MO VALLEY AREA OR EVEN FURTHER SOUTH. AND WITH THE AMNT OF MID LVL FRONTOGENESIS INVOLVED OVER THE MO VALLEY TUE EVENING...DECIDED TO GO LIKELY TS FOR MOST OF THE SRN CWA TUE EVENING...TAPERING IT OFF SLIGHTLY AFTER MIDNIGHT. THE GFS DOES BRING A STRONG SFC LOW THRU NEB TUE NIGHT WHICH WOULD EDGE THE STRONGER PCPN FURTHER NORTH ACRS THE NRN CWA. BOTH SOLNS COULD BE VIABLE ATTM...AND VERY DIFFICULT TO TIME AND PLACE. BUT FOR RIGHT NOW...THE MID LVL FRONTOGENESIS WAS PLAYED WITH THE LIKELY POPS FOR THE SOUTH. THE ETA REALLY ALMOST PAINTS A COUPLED JET ON THE CWA TUE NIGHT AND EARLY WED...AIDING LIFT DEVLPMENT. SO BASICALLY WERE UNSETTLED...WITH CLOUD COVER AND WELL BLO NORMAL TEMPS THRU MOST OF WED...BEFORE ALL OF THIS MID LVL BAROCLINICITY FINALLY CLEARS OUT. ...LONG TERM... THURSDAY THRU NEXT MONDAY...LATE IN THE WEEK STARTING THURSDAY...THE MODELS DO INDEED DVLP A STRONG UPPER RIDGE OVER THE RCKYS...CREATING A NWRLY FLOW FOR THE FA. A RIDGE RIDER GIVES THE ERN FA A GLANCING BLOW ON THURSDAY AFTN...AND WITH THE UNSTABLE AIR AND RELATIVELY COOL MID LVL TEMPS...IT IS WORTH A 20 POP IN THE EAST. A VORT FILAMENT MOVES DOWN THE FLOW THUR NIGHT...LINGERING IN THE EAST ON FRIDAY...WHICH MAY PRODUCE A FEW CLOUDS HERE AND THERE. ANOTHER RIDGE RIDER WILL MOVES NORTHEAST OF THE FA SATURDAY NIGHT...WHICH SHOULD LEAVE IT DRY. 00Z/06Z GFS RUN POINTED TO A MID LVL S/W MOVG INTO THE AREA NEXT SUNDAY NIGHT AND MONDAY...THUS THE LOW POPS OVER THE NRN HALF OF THE CWA. .FSD...NONE MJF
Hazardous weather outlook, Jul 7, 11:01 AM CDT, 13 hours 20 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT MON JUL 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER MUCH OF SOUTHEAST SOUTH DAKOTA...AND INTO SOUTHWEST MINNESOTA NORTH OF INTERSTATE 90. NO SEVERE WEATHER IS EXPECTED. HOWEVER THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING IN SOUTHERN PARTS OF THE AREA...MAINLY SOUTH OF INTERSTATE 90. A FEW OF THESE THUNDERSTORMS COULD SEVERE...GENERALLY SOUTH A LINE FROM WAGNER SOUTH DAKOTA TO CENTERVILLE TO SPENCER IOWA. THE MAIN THREATS WOULD BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR SEVERE WEATHER WILL CONTINUE INTO TUESDAY...MAINLY DURING THE EVENING AND OVERNIGHT HOURS...LEADING INTO WEDNESDAY MORNING. THUNDERSTORMS SHOULD DEVELOP OVER THE WESTERN HIGH PLAINS TUESDAY AFTERNOON...THEN PROGRESS EAST INTO THE AREA AT NIGHT. THERE WILL BE A THREAT FOR HIGH WINDS AND HAIL WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM...GENERALLY SOUTH OF LINE FROM WAGNER SOUTH DAKOTA TO CENTERVILLE TO SPENCER IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 7, 11:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1134 PM 1 N DIMOCK SD .75 INCH HAIL
07/07/03 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 8, 12:06 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 AM PARKER SD 1 INCH HAIL
07/08/03 TURNER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 8, 12:08 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 PM 3 E ETHAN SD .75 INCH HAIL
07/07/03 HANSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 50 min |
| Jul 7, 11:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 44 min |
| Jul 7, 11:46 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 29 min |
| Jul 8, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 23 min |
| Jul 8, 12:13 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
| Jul 8, 12:25 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 50 min |
| Jul 8, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 47 min |
| Jul 8, 12:56 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 34 min |
| Jul 8, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
| Jul 8, 1:31 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 29 min |
| Jul 8, 2:02 AM CDT | Flash Flood Warning | FSD | Bon Homme | 118 min |
| Jul 8, 3:00 AM CDT | Flash Flood Warning | FSD | Clay | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.